Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

July 30, 2021

NWS Elko, NV issued this special weather statement at Jul 30, 2021, 1:16 PM PDT. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 1:16 PM PDT (20:16 UTC)
Expired
Jul 30, 2021, 1:45 PM PDT
In force
29 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 192 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS85 KLKN 302016
SPSLKN

Special Weather Statement
National Weather Service Elko NV
116 PM PDT Fri Jul 30 2021
 
NVZ039-302045-
South Central Elko County NV-
116 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 145 PM
PDT...

At 115 PM PDT, Doppler radar was tracking a strong thunderstorm near
Currie, moving northwest at 10 mph.

Pea to dime size hail and wind gusts 40 to 50 mph will be possible 
with this storm. Breif moderate rain is possible with this storm.

Locations impacted include...
Currie.

LAT...LON 4020 11457 4017 11467 4027 11479 4030 11457
TIME...MOT...LOC 2015Z 156DEG 8KT 4023 11466 

$$

91

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jul 30, 3:16 AM PDT, 10 hours earlier.

Area forecast discussion, Jul 30, 3:16 AM PDT, 10 hours before
Area Forecast Discussion
National Weather Service Elko NV
316 AM PDT Fri Jul 30 2021

.SYNOPSIS...Showers and thunderstorms are expected through the
weekend and some showers could be locally moderate to heavy at
times. A cooling trend will bring high temperatures in the 70's
and 80's over the weekend.

&&

.SHORT TERM...Today through Saturday afternoon

The ridge axis that has been over central Nevada has moved
westward over the western US and a strong, much above normal push
of monsoonal moisture continues to make its way into Nevada. This
will allow for widespread shower and thunderstorm coverage to
to expand over the state and continue through the weekend. Storms
will be slow moving with pockets of moderate to heavy showers.
This sets the stage for some possible flash flooding, especially
in central Nevada, where a Flash Flood Watch remains in effect
through Saturday evening, though the possibility exists for
pockets of flooding in northern Nevada as well in heavier cells.
Shower and thunderstorm activity is expected to continue overnight
tonight, though coverage will decrease a little and thunderstorms
will wane some. It remains to be seen whether expected overcast
skies will inhibit convection some on Saturday, though it will
definitely have an effect on high temperatures, as highs in the
mid 80's to lower 90's today drop into the mid 70's to lower 80's
on Saturday. Winds remain light outside of thunderstorms.

.LONG TERM...Saturday night through next Thursday...
The combination of deep layered moisture in southerly flow on
Sunday and an embedded disturbance aloft means another day of
numerous wetting rains with locally heavy showers. Given the
anomalously high precipitable water content over the Great Basin,
particularly the eastern half, flash flooding likely remains a
threat.

Monday will be a transition day as energy ejecting northeast from
a offshore trough changes the winds aloft to southwest. This
pushes the monsoonal plume eastward, but air mass stays moist and
unstable over eastern Nevada. Thunderstorms coverage will be less
numerous west of Elko and Ely.

Tuesday and thereafter, air mass turns drier with isolated
afternoon thunderstorms limited to the northeast Nevada corner.
With more sunshine, afternoon temperatures rebound to a few
degrees above average.

&&

.AVIATION...Showers and thunderstorms are once again expected
this afternoon with a majority of the activity beginning closer to
our eastern sites of KELY and KEKO before becoming more
widespread and numerous as we get into the evening. Smoke and haze
still lingers across northern sites, but any impacts are expected
to be minimal.

&&

.FIRE WEATHER...The main message is that a very moist airmass will
move into the area for today through Sunday. This will expand the
areal coverage of showers and thunderstorms to many locations
with a higher chance of wetting rains being seen in the area. The
fly in the ointment is the amount of cloud cover and
destabilization of the atmosphere. If cloud cover remains high,
there is less of a potential for the forecast precipitation
amounts. Suffice to say, the wet storms will limit the risk of new
starts. In addition, there will be sufficient moisture that
moderate to locally heavy rain will be possible and that could
lead to localized flash flooding.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon PDT today through Saturday evening
for Northeastern Nye County-Northwestern Nye County-Southern
Lander County and Southern Eureka County-White Pine County.

&&

90/88/94/90

In the hours before

Special weather statement, Jul 30, 1:12 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Elko NV
112 PM PDT Fri Jul 30 2021

NVZ030-031-033>041-311030-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena,
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee,
Tuscarora, West Wendover, Ely, Ely Airport, Lund, Preston, Ruth,
Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley,
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit,
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport,
Garden Pass, Elko, Ryndon, Jiggs, Lamoille, Lee, South Fork,
Spring Creek, Ruby Lake, Oasis, Manhattan, Round Mountain,
Tonopah, Blue Eagle Ranch, and Duckwater
112 PM PDT Fri Jul 30 2021

...Showers and thunderstorms will bring wet weather today and
through the weekend...

A period of wet weather is will begin today across northern and
central Nevada and continue through the weekend. Showers and
thunderstorms will develop each day and will be capable of
dropping moderate to locally heavy rainfall. In addition to the
rain, gusty winds will also be possible. Rainfall amounts of an
inch or more are possible, especially across central and eastern
Nevada. Rain rates could also be sufficient to produce localized
flash flooding. As a result, a flash flood watch has been issued
for southern Lander/Eureka, White Pine, and northern Nye counties.

If recreating outdoors, especially in remote areas, ensure to
inform loved ones of your destination and expected time of return.
Also, if driving across the backcountry, be aware that poor
drainage areas may have standing water. If you come across water
on a roadway, turn around don't drown!

Visit www.weather.gov/elko for the latest weather information.
Special weather statement, Jul 30, 1:16 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
116 PM PDT Fri Jul 30 2021

NVZ039-302045-
South Central Elko County NV-
116 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 145 PM
PDT...

At 115 PM PDT, Doppler radar was tracking a strong thunderstorm near
Currie, moving northwest at 10 mph.

Pea to dime size hail and wind gusts 40 to 50 mph will be possible
with this storm. Breif moderate rain is possible with this storm.

Locations impacted include...
Currie.

LAT...LON 4020 11457 4017 11467 4027 11479 4030 11457
TIME...MOT...LOC 2015Z 156DEG 8KT 4023 11466

91

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:47 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 30, 1:21 PM PDTSpecial Weather StatementLKN24 min
Jul 30, 2:01 PM PDTSpecial Weather StatementLKN29 min
Jul 30, 2:14 PM PDTSpecial Weather StatementLKN31 min
Jul 30, 2:36 PM PDTSpecial Weather StatementLKN39 min
Jul 30, 2:49 PM PDTAreal Flood AdvisoryLKNElko, White Pine3 hr
Jul 30, 3:41 PM PDTSpecial Weather StatementLKN49 min
Jul 30, 3:46 PM PDTSpecial Weather StatementLKNElko29 min
Jul 30, 3:57 PM PDTSpecial Weather StatementLKN33 min
Jul 30, 4:07 PM PDTSpecial Weather StatementLKNElko23 min
Jul 30, 4:11 PM PDTSpecial Weather StatementLKNLander34 min
Jul 30, 4:12 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 30, 4:23 PM PDTAreal Flood AdvisoryLKNElko34 min
Jul 30, 4:31 PM PDTSpecial Weather StatementLKN29 min
Jul 30, 4:39 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 30, 4:57 PM PDTFlash Flood WarningLKNElko3 hr

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.